Tennessee, 2022

Damaging Wind in Tennessee, June 22, 2022

June 22, 2022 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 22. One report of wind damage was received in Overton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 22. One report of wind damage was received in Overton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 22, 5:25 PM CST, 1 hour earlier.

Area forecast discussion, Jun 22, 5:25 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Nashville TN
625 PM CDT Wed Jun 22 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 157 PM CDT Wed Jun 22 2022

Well the surface winds increased enough to help some low level
mixing, and get the dewpoints into the low to mid 60s so Nashville
could see its first 100 degree reading in nearly 10 years this
afternoon. Front is still off to the north, and CAMs continue to
show isolated convection developing in the northwest later this
afternoon, but does not amount to much as it heads south. There is
still a risk of a strong to severe storm, but the main threat with
any strong storms that develop would be gusty winds as the deep
layer shear is on the weaker side despite the higher instability.
Temps should cool off slightly tomorrow to have highs in the mid
80s to low 90s and remain dry.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 157 PM CDT Wed Jun 22 2022

Friday and especially Saturday will kick the furnace back on as
the upper high builds off to our west. Embedded shortwave off to
our east may be enough with diurnal support to generate some
afternoon showers and storms, mainly in the east. A trough will
move from the Plains through the Midwest on Sunday, which will
help erode the strong ridge and bring a cold front through the
region. Chances for showers and thunderstorms will be best during
this point in the forecast from Sunday afternoon through Monday
morning. Models are not lining up perfectly in regards to timing
just yet, but all agree that the front will be enough to bring
showers and storms through the area and give us some much needed
rain. Amounts are still on the low end, but we will see how this
system evolves in the coming days.

Northwest flow settles in Monday onward after the trough moves
through, and temperatures for the first half of the week look to
be near seasonal normals. Conditions look to remain dry, but
usually with northwest flow aloft its not too hard to get an upper
shortwave to move through and give us some afternoon showers and
storms, but at least it looks to be cooler!

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Wed Jun 22 2022

Expect MVFR conditions through the TAF period with just steady
northerly winds through tomorrow. Weak frontal boundary moving
through the mid-state is not impacting any of the TAF sites, and
any lingering dirunal cu will dissipate after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  93  67  94 /  20  10   0   0
Clarksville    71  90  64  92 /  20   0   0   0
Crossville     68  85  62  87 /  20  10   0  10
Columbia       72  93  65  94 /  10  10   0   0
Cookeville     70  88  64  89 /  20  10   0   0
Jamestown      68  86  62  88 /  20   0   0   0
Lawrenceburg   72  92  64  92 /  10  10   0   0
Murfreesboro   72  94  65  95 /  10  10   0   0
Waverly        71  91  65  92 /  20   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....05
Hazardous weather outlook, Jun 22, 1:26 AM CST, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
226 AM CDT Wed Jun 22 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-230730-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
226 AM CDT Wed Jun 22 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

An Air Quality Alert has been issued for the Nashville Metro area
and surrounding communities until Midnight tonight. Active children
and adults, and people with a respiratory disease such as Asthma,
should limit prolonged outdoor exertion.

In addition, there is a small potential for a strong storm or two
along the KY/TN state line this afternoon. Gusty winds and small hail
would be the main concerns if storms are able to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 22, 6:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CDT Wed Jun 22 2022

TNZ010-011-033-034-230100-
Fentress TN-Overton TN-Pickett TN-Clay TN-
713 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern
Overton, Pickett, northeastern Clay and northwestern Fentress
Counties through 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Byrdstown, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Jamestown, Byrdstown, Dale Hollow Lake and Wolf River
Dock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8511 3643 8493 3631 8529 3662 8547
      3663 8527
TIME...MOT...LOC 0013Z 327DEG 22KT 3658 8530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Adcock

The radar

The Nashville radar (KOHX), 123 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
June 22, 6:25 PM CST
Where
Overton County, 1.32 mi NE of Taylors Xrds
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.515, -85.235

Relative of NWS employee reported trees blown down on Robert Jolly Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042153.